MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ45
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken and the pull wire was retracted on the proximal end of the pod packing coil (podj) pusher assembly.The pusher assembly was kinked approximately 68.0 cm from the proximal end.The pull wire was retracted out of its distal detachment tip (ddt) and the embolization coil was detached from its pusher assembly.Conclusions: evaluation of the first returned device revealed that the ruby coil¿s pusher assembly was kinked in multiple locations.This damage was likely accidental during advancement of the ruby coil into the lantern on the back table as mentioned in the complaint.The kinks in the pusher assembly prevented the returned ruby coil from being functionally tested through a demonstration microcatheter.Evaluation of the returned device revealed that the podj¿s pet lock was broken and the pull wire was retracted out of the ddt.This type of damage typically occurs due to improper handling during use.If pet lock is broken and the pull wire is retracted out of the ddt during manipulation of the device, by design, the embolization coil will detach from its pusher assembly.The pull wire being retracted out of the ddt likely caused the embolization coil to detach from its pusher assembly.Evaluation of the second returned device revealed that the ruby coil was functional.The ruby coil was advanced through a demonstration microcatheter and out of the distal tip without an issue.Evaluation of the third returned device revealed that the ruby coil¿s pusher assembly was kinked and the introducer sheath had coagulated blood inside.The kink in the pusher assembly was likely accidental during advancement of the ruby coil into the lantern as mentioned in the complaint.The coagulated blood prevented the ruby coil from being advanced through the demonstration microcatheter during functional testing.Evaluation of the returned lantern revealed that the microcatheter distal shaft was repeatedly kinked.This type of damage likely occurred due to forceful manipulation during placement of the ruby coils.These kinks likely contributed to the ruby coil unintentionally detaching within the microcatheter.A mandrel could not be completely advanced through the returned lantern during functional testing.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-02120, 3005168196-2017-02121, 3005168196-2017-02122.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using pod packing coils (podjs) and a lantern delivery microcatheter (lantern).During preparation for the procedure, the hospital technician accidentally kinked two ruby coils while advancing them into the lantern on the back table.A third ruby coil also became kinked during preparation on the back table.The damage to these ruby coils occurred prior to use, and therefore they were not used in the procedure.During the procedure, the physician successfully placed ruby coils using the same lantern.The physician then experienced difficulty placing a podj within the target location and, consequently, the podj unintentionally detached as the physician was manipulating it.The physician therefore removed the lantern with the podj inside, and the procedure was completed using a new lantern and additional ruby coils.There was no report of an adverse effect to the patient.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7089396
Report Number3005168196-2017-02119
Device Sequence Number1159403
Product Code HCG
UDI-Device Identifier00814548016726
UDI-Public00814548016726
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/11/2025
Device Catalogue NumberRBYPODJ45
Device Lot NumberF77608
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2017
Initial Report FDA Received Date12/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR
Patient Weight57